Florida, 2014

Coastal Flood in Florida, March 28, 2014

March 28, 2014 · NWS TAE · 1 event in 1 county or zone

A strong squall line moved eastward across the area during the afternoon hours of March 28th. Strong onshore flow ahead of the line combined with a significant pressure fall and rise in association with the passage of the line produced minor coastal flooding around Panama City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong squall line moved eastward across the area during the afternoon hours of March 28th. Strong onshore flow ahead of the line combined with a significant pressure fall and rise in association with the passage of the line produced minor coastal flooding around Panama City. The Panama City tide gauge rose approximately 3 feet very rapidly to a level of 3.75 ft, which is above the minor flood stage of 3.4 feet. It then quickly fell below flood stage. Minor damage to beach equipment and outbuildings was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 9:27 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 28, 9:27 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EDT Fri Mar 28 2014

.Near Term [Through Today]...
Active MCS across Southern Alabama will continue to move slowly
east southeastward today across the Florida Panhandle and adjacent
coastal waters. Local hi-resolution guidance shows the bulk of the
rain associated with this MCS moving across our Alabama and
Florida Panhandle zones before spreading offshore. Surface data
show that a rather stable airmass is in place across the region,
so the potential for severe weather is very low. However, overall
movement of this system hasn't been especially fast and with
additional shower and thunderstorm develop south of the Florida
Panhandle moving northeastward ahead of the main line, locally
heavy rainfall could become a problem. As a result, have posted a
flash flood watch for our western counties through this evening.
This is in line with some of the hi-res output that indicates as
much as 6 to 7 inches of rain in some locations by the end of the
day. While this is certainly on the high side, the average of the
guidance suggests 2 to 4 inches of rain, with locally heavier
amounts is certainly possible. Given the wet antecedent conditions,
these average amounts would likely be sufficient to cause some
minor flood problems across the Florida Panhandle.

&&

.Aviation...
[Through 12Z Saturday]...
Rain and thunderstorms will overspread the region today impacting
all terminals with at least MVFR cigs/vsbys through afternoon. IFR
conditions are possible in the heavier storms today, especially at
DHN/ECP. A lull in shower and thunderstorm activity is expected
after midnight, however, ceilings will likely remain in the MVFR
range.

&&

.Prev Discussion [411 AM EDT]...

.Short Term [Tonight Through Sunday]...

In what seems to be the year of the east coast trough, another
500 mb trough will translate eastward over the Southeast this
weekend. Ahead of this trough (and associated cold front) we
expect numerous showers and thunderstorms across our forecast
area late tonight through Saturday. The rain will end from west
to east Saturday afternoon and evening as the surface cold front
moves through. Sunny skies and a drier, slightly cooler airmass
are expected for Sunday.

There is good agreement among the GFS, ECMWF, and SREF members
that west winds will increase to around 50 KT at 500 mb on
Saturday, and the NWP guidance consensus puts the MLCAPE around
1000 J/kg. The combination of these values would suggest at least
a "slight" risk of isolated severe storms, and the calibrated
severe storm probs from the 21 UTC SREF, as well as various local
guidance tools, agree with this. If the GFS verifies, the main
severe mode would be damaging wind gusts along bowing QLCS segments,
and possibly even severe hail (with 850-700 mb lapse rates
exceeding 6.5 deg/km). The ECMWF solution would indicate at least
a small threat of tornadoes as well, as unlike the GFS, it
forecasts a 35 kt 850 mb jet ahead of the cold front. For now the
risk is only "slight" because the GFS and ECMWF forecast a
significant mid tropospheric dry slot developing immediately ahead
of the cold front. While this could actually help increase CAPE
(more sun), it may also tend to squelch deep moist convection
immediately ahead of the cold front. In other words, there may be a
nearly rain- free zone between the rain band (that develops well
ahead of the cold front late tonight and Saturday morning) and the
surface cold front, which will lag behind by a few hours.
Hopefully the day shift will be better able to assess this as they
will have access to more high-res NWP guidance.

.Long Term [Sunday Night Through Friday]...

For the work week, temperatures will be in the mid to upper 70s.
Onshore flow returns Wednesday bringing more moisture to the
region. The next chance for rain will be Thursday with the arrival
of the next system.

.Marine...

Winds and seas were still near or at advisory levels across much
of our marine area, and we think that this will continue until
early afternoon. Moderate onshore winds and seas will persist
through Saturday evening, with advisory conditions possibly
returning behind the cold front Saturday night and early Sunday.
Tides were about 1 ft above normal, and this will likely continue
into tonight. It does not appear that the storm tides will cause
flooding.

.Fire Weather...

With a storm system moving into the region, relative humidity values
will stay well above critical levels today and Saturday. Drier air
will arrive on Sunday in the wake of a cold front but red flag
conditions are not expected at this time.

.Hydrology...

We expect most rain gages to get 1 to 3 inches of rain through
Saturday, with the highest values likely in the FL Panhandle.
There is a 10% chance of flash flooding (within 25 miles of a
point) through tonight west of the Apalachicola River, mainly near
the FL Panhandle coast. For now we don't think that this is high
enough to warrant a flood watch, but we will certainly monitor
upstream convective trends closely this morning.

There is a good chance that several local river forecast points
will go back to at least action stage late this weekend or next
week. This appears most likely in the lower basins where we expect
the heaviest rain.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  62  79  46  75 /  90  50  60  10   0
Panama City   71  62  75  51  71 / 100  60  60   0   0
Dothan        71  60  78  45  72 / 100  70  60   0   0
Albany        73  60  78  45  73 / 100  60  60  10   0
Valdosta      75  60  82  47  72 /  90  50  60  10   0
Cross City    76  62  81  50  74 /  70  70  60  20   0
Apalachicola  69  63  75  50  70 /  90  60  60   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
     Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
     Washington.

GA...None.
AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 2 PM EDT this afternoon for Coastal
     waters From Ochlockonee River to Apalachicola FL out to 20
     NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GODSEY
SHORT TERM...FOURNIER
LONG TERM...WESTON
AVIATION...GODSEY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, Mar 28, 10:39 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1139 AM EDT FRI MAR 28 2014

ALZ065-068-281645-
COFFEE AL-GENEVA AL-
1039 AM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND WESTERN
GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 1145 AM CDT

AT 1032 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROSE HILL
TO LAUREL HILL...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3154 8616 3155 8615 3156 8579 3135 8579
      3101 8581 3100 8619 3153 8620
TIME...MOT...LOC 1539Z 265DEG 23KT 3143 8625 3099 8643

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Bay

When
March 28, 12:18 PM EST to 12:30 PM EST
Where
Coastal Bay forecast zone
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497541.